By: Kathleen Horan, PharmD Candidate c/o 2020
During my institutional Introductory Pharmacy Practice Experiential (IPPE) rotation in the emergency department at NYU Winthrop University Hospital in the spring of 2018, I witnessed a variety of interesting cases while shadowing my preceptor, emergency department pharmacist Megan Czuba, PharmD. Among these emergencies cases, I witnessed a patient experiencing an acetaminophen overdose and was surprised by the gravity of effects that a toxicity caused by such a commonly used medication can have on a patient. After the patient had been stabilized using the widely accepted antidote discussed below, N-Acetylcysteine, my preceptor explained the prevalence of this toxicity as well as other possible treatments available to patients who are afflicted by this toxicity with emphasis on the fact that pharmacists and student pharmacists alike should be aware of the effects that seemingly harmless medications like acetaminophen can have when taken in large doses.
Acetaminophen is the most commonly used analgesic-antipyretic in the United States. It is found not only in common over-the-counter products, such as Tylenol®, FeverAll®, and Mapap®, but also in several over-the-counter and prescription combination products, such as Excedrin®, NyQuil™, Fioricet®, Norco®, and Vicodin®. Because of its prevalence and use in many combination products, it can be easy for patients to accidentally take too much acetaminophen without realizing it. People also sometimes take a high dose of acetaminophen to attempt suicide.1
Acute acetaminophen overdose is defined as a single ingestion of the drug which occurs within a single 8-hour period. The lowest acute doses found to be capable of causing toxicity are 7.5g in an adults and 150mg/kg in children. However, these are relatively conservative standards and it is likely that the actual dose needed to cause toxicity is higher.2
Acetaminophen overdose leads to acetaminophen toxicity, which causes serious health problems and can even lead to death. Some people affected by acetaminophen toxicity are asymptomatic. In symptomatic patients, the symptoms follow a pattern depending on the length of time since overdose. Symptoms in the first 24 hours may include feeling tired and sick, sweating, paleness, nausea, and vomiting. On the second and third day, the symptoms from the first day may go away, however, it is during this time that the liver or kidneys may stop working correctly. Some symptoms during this period include belly pain and decreased urination. After the third day, the original symptoms may return, accompanied by confusion and jaundice. People can die during this stage due to severe poisoning.1
Acetaminophen toxicity is diagnosed by measurement of the serum acetaminophen level using the Rumack-Matthew nomogram (see image below). The nomogram plots the initial concentration versus time of ingestion. In the study in which it was developed, a discriminatory line was originally drawn based on the observations of patients, separating those who developed hepatotoxicity from those who did not. Those who fall at or above the line should be treated for toxicity.2
The nomogram used in the United States uses a discriminatory line that was arbitrarily lowered by twenty five percent to increase sensitivity. It is called the “treatment line” or the “150-line,” because it starts at a concentration of 150 μg/mL at 4 hours after ingestion. Use of this line only has a one to three percent failure rate and it should be considered adequate and reliable in assessing acetaminophen toxicity when followed correctly. However, its weakness is that the time of ingestion must be known to make an assessment.2 Some other issues concerning the nomogram are that it is not useful after chronic repeated overdose and that ingestion of sustained-release products or co-ingestion of anticholinergic, salicylate, or opioid products may cause delayed elevation of serum levels thereby making interpretation of the nomogram difficult.3
N-acetylcysteine is the accepted antidote for acetaminophen poisoning. It is indicated for all patients at significant risk for hepatotoxicity. This includes those who fall above the “treatment line” on the Rumack-Matthew nomogram, patients with an unknown time of ingestion and a serum acetaminophen concentration >10 mcg/mL, and patients with a history of acetaminophen ingestion and any evidence of liver injury. Other possible treatments include the use of activated charcoal, which binds to acetaminophen in the stomach or intestines in order to keep the body from absorbing it and in severe cases, a liver transplant.1
Image: Source: Acetaminophen, Goldfrank’s Toxicologic Emergencies, 10eCitation: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. Goldfrank’s Toxicologic Emergencies, 10e; 2015 Available at: http://accesspharmacy.mhmedical.com/ViewLarge.aspx?figid=65093260&gbosContainerID=0&gbosid=0 Accessed: February 26, 2018
- Droxia® (Hydroxyurea) [package insert]. Princeton, NJ: Bristol-Myers Squibb Company; Revised 03/01/2016.
- Chabner B, Barnes J, Neal J, et al. Targeted therapies: tyrosine kinase inhibitors, monoclonal antibodies, and cytokines. In: Brunton L, Chabner B, Knollman B, eds. Goodman & Gilman’s The Pharmacological Basis of Therapeutics. 12th ed. New York, NY: McGraw-Hill, 2011:1731-54.
- Rees D, Williams T, Gladwin M. Sickle-cell disease. Lancet. 2010;376(9757):2018-31.
- PL Detail-Document, Management of Sickle Cell Disease. Pharmacist’s Letter/Prescriber’s Letter. https://pharmacist.therapeuticresearch.com/Content/Segments/PRL/2015/Feb/Management-of-Sickle-Cell-Disease-8101. Published 02/01/2015. Accessed 10/20/2017.
- National Heart, Lung, and Blood Institute. Evidence-based management of sickle cell disease: expert panel report 2014. https://www.nhlbi.nih.gov/sites/default/files/media/docs/sickle-cell-disease-report%20020816_0.pdf. Published 09/012014. Accessed 10/20/2017.
- Hehlmann R, Heimpel H, Hasford J, et al. Randomized comparison of interferon-alpha with busulfan and hydroxyurea in chronic myelogenous leukemia. The German CML Study Group. Blood. 1994;84(12):4064-77.
- Cortes J, Kantarjian H. How I treat newly diagnosed chronic phase CML. Blood. 2012;120(7):1390-7.
- Hochhaus A, Saussele S, Rosti G, et al. Chronic myeloid leukaemia: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2017;28(suppl_4):iv41-51.